Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS La Crosse, WI

May 5, 2019Crawford County, Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 5, 2019, 1:37 PM CDT for Crawford County, Grant County, Wisconsin. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2019, 1:37 PM CDT (18:37 UTC)
Expired
May 5, 2019, 2:30 PM CDT
In force
53 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Crawford County, WI, Grant County, WI

The radar

The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 1:50 PM CDTHAIL 0.25Bridgeport, WIQUARTER TO HALF-INCH HAIL AT THE BRIDGEPORT COUNTRY CLUB. HAIL COVERED THE GROUND. TIME ESTIMATED FROM RADAR.
May 5, 1:50 PM CDTHAIL 0.7Bridgeport, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1813 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WUUS53 KARX 051837
SVRARX
WIC023-043-051930-
/O.NEW.KARX.SV.W.0002.190505T1837Z-190505T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
137 PM CDT Sun May 5 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Grant County in southwestern Wisconsin...
  Southwestern Crawford County in southwestern Wisconsin...

* Until 230 PM CDT.

* At 137 PM CDT, a severe thunderstorm was located over Prairie Du
  Chien, moving east at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Grant and southwestern Crawford Counties, including
  the following locations... Bridgeport, Wauzeka, Mount Hope,
  Wyalusing State Park, Werley, Mount Ida and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4297 9115 4301 9116 4307 9117 4312 9069
      4289 9068
TIME...MOT...LOC 1837Z 270DEG 20KT 4301 9110 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lee
4 follow-up statements
896 
WWUS53 KARX 051850
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
150 PM CDT Sun May 5 2019

WIC023-043-051930-
/O.CON.KARX.SV.W.0002.000000T0000Z-190505T1930Z/
Grant WI-Crawford WI-
150 PM CDT Sun May 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHWESTERN GRANT AND SOUTH CENTRAL CRAWFORD COUNTIES...

At 149 PM CDT, a severe thunderstorm was located 7 miles east of
Prairie Du Chien, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Bridgeport, Wauzeka, Mount Ida, Mount Hope, Patch Grove, Millville,
Woodman, Werley and County Roads K And T.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4297 9110 4305 9110 4312 9069 4289 9068
TIME...MOT...LOC 1849Z 270DEG 20KT 4301 9101 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lee
213 
WWUS53 KARX 051906
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
206 PM CDT Sun May 5 2019

WIC023-051914-
/O.CAN.KARX.SV.W.0002.000000T0000Z-190505T1930Z/
Crawford WI-
206 PM CDT Sun May 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CRAWFORD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4296 9104 4300 9104 4303 9098 4305 9095
      4310 9069 4289 9068
TIME...MOT...LOC 1904Z 270DEG 20KT 4299 9089 

$$

WIC043-051930-
/O.CON.KARX.SV.W.0002.000000T0000Z-190505T1930Z/
Grant WI-
206 PM CDT Sun May 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHWESTERN GRANT COUNTY...

At 204 PM CDT, a severe thunderstorm was located 7 miles north of
Bloomington, or 12 miles east of Prairie Du Chien, moving east at 25
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Mount Ida, Mount Hope, Patch Grove, Millville, Werley and County
Roads K And T.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4296 9104 4300 9104 4303 9098 4305 9095
      4310 9069 4289 9068
TIME...MOT...LOC 1904Z 270DEG 20KT 4299 9089 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lee
321 
WWUS53 KARX 051919
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
219 PM CDT Sun May 5 2019

WIC043-051930-
/O.CON.KARX.SV.W.0002.000000T0000Z-190505T1930Z/
Grant WI-
219 PM CDT Sun May 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTH CENTRAL GRANT COUNTY...

At 216 PM CDT, a severe thunderstorm was located 7 miles west of
Fennimore, or 10 miles northwest of Lancaster, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Mount Ida, Mount Hope, Werley and County Roads K And T. 

This storm has shown signs of weakening in the past 15 minutes, but 
remains capable of producing hail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4295 9090 4303 9089 4307 9069 4289 9068
TIME...MOT...LOC 1916Z 270DEG 20KT 4299 9080 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lee
451 
WWUS53 KARX 051926
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
226 PM CDT Sun May 5 2019

WIC043-051935-
/O.EXP.KARX.SV.W.0002.000000T0000Z-190505T1930Z/
Grant WI-
226 PM CDT Sun May 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GRANT COUNTY
WILL EXPIRE AT 230 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4295 9090 4303 9089 4307 9069 4289 9068
TIME...MOT...LOC 1925Z 270DEG 20KT 4299 9075 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 12:55 PM CDT, 42 minutes earlier.

Area forecast discussion, May 5, 12:55 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1255 PM CDT Sun May 5 2019

.SHORT TERM...(Today through Monday Night)
Issued at 319 AM CDT Sun May 5 2019

GOES Water Vapor and IR loop this morning showing a trough dropping
southeast across the Dakotas and northern MN. At the surface, a cold
front extended from western Lake Superior through central MN, into
southern SD. Scattered to broken band of altocumulus/isolated light
rain showers was out ahead of this trough/front -pushing
southeastward into northwestern WI into southern MN. Otherwise, our
local forecast area was under mostly clear skies as of 3 am with
temperatures in the 40s to lower 50s.

The cold frontal boundary will continue to sink southeastward into
the area today with NAM showing MUCAPE increasing into the 1000-
2000J/kg range by 4 pm, mainly south of I-90. Models show 0-3km bulk
shear in the 20-30kt range, so scattered/mainly pulse-type non-
severe thunderstorms expected. This is backed up by most convection-
allowing models (CAMs)forecast reflectivity. Otherwise, plan on
highs today mainly n the 60s with a few lower 70s across far
northeast IA/southwest WI.

Bulk of deeper convection/thunderstorm activity dies off soon after
sunset this evening, but scattered showers likely to continue
through the overnight hours as mid-level trough/frontogenesis
rotates through the area. Overnight lows are expected to bottom out
in the upper 30s across north central WI to near 50 across far
northeast IA/southwest WI.

Monday into Monday night will see a continued chance of showers
confined mainly south of I-90 as another mid-level trough/F-gen
swings east out of the Plains. Look for highs Monday in the middle
50s to near 60 with lows Monday night in the middle 30s to middle
40s.

.LONG TERM...(Tuesday through Saturday)
Issued at 319 AM CDT Sun May 5 2019

High pressure moving south out of Canada will keep Tuesday dry with
mostly sunny skies. Highs look to be a bit cooler than normal with
northeast/easterly flow. Plan on highs in the upper 50s to the lower
60s.

GFS/ECMWF in good agreement in bringing an organized area of low
pressure out of the Central Rockies into the Midwest/Great Lakes
Region Wednesday through Thursday. This puts a large shield of cold
rain across out area. Some of this rainfall could be heavy at times
as well with a good draw of gulf moisture. Will have to keep an eye
on this given elevated Mississippi River levels. Otherwise, chilly
temperatures Wednesday and Thursday given clouds/rain with highs only
in the 40s...maybe a few lower 50s.

Friday looks dry but cool as highs pressure slides east across the
region. Plan on highs only in the 50s.

Look for shower chances to move back in for Saturday as northwest
flow aloft brings a trough/surface low through the region.
Otherwise, remaining cooler than normal with highs topping off in
the upper 50s to lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1250 PM CDT Sun May 5 2019

Showers and scattered storms will be seen across northeast Iowa
and southwest Wisconsin through this evening as shortwave moves
east through Iowa. This precipitation will stay south of the TAF
sites.

Additional showers will develop this evening along a cold front.
These showers may impact the TAF sites, but confidence was not
high enough to include them in the forecast at this time.

Both ceilings and visibilities will likely remain VFR at both KRST
and KLSE through 06.18z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS/MEK
LONG TERM...DAS
AVIATION...Boyne
Hazardous weather outlook, May 5, 8:58 AM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
858 AM CDT Sun May 5 2019

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-060915-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Richland-Grant-
858 AM CDT Sun May 5 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along portions of the Mississippi River.

Thunderstorms are possible this afternoon and evening, mainly south
of Interstate 90 where a few may become strong. The main threats are
lightning, gusty winds, and possibly hail.  However, widespread
severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Flooding will continue along parts of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
060915-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-
858 AM CDT Sun May 5 2019

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and evening, mainly south
of Interstate 90 where a few may become strong. The main threats are
lightning, gusty winds, and possibly hail.  However, widespread
severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, May 5, 1:24 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
124 PM CDT Sun May 5 2019

MNZ079-086>088-094-095-WIZ032>034-051930-
Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-Buffalo-Jackson-
Trempealeau-
124 PM CDT Sun May 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST MINNESOTA
INTO WESTERN WISCONSIN THROUGH 230 PM...

At 122 PM CDT, radar indicated thunderstorms were located along a
line extending from near Modena to near Brownsdale. Movement was
east at 45 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Rochester, Winona, Austin, Arcadia, Mondovi, Wabasha, Whitehall,
Preston, Alma, Buffalo, Stewartville, Goodview, St. Charles,
Plainview, Chatfield, Spring Valley, Eyota, Rushford, Osseo and
Lewiston.

If outdoors, seek safe shelter inside a building.

LAT...LON 4441 9210 4441 9208 4443 9208 4460 9189
      4459 9092 4457 9092 4364 9196 4364 9300
TIME...MOT...LOC 1822Z 268DEG 38KT 4449 9189 4370 9283

Lee
Special weather statement, May 5, 1:31 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
131 PM CDT Sun May 5 2019

IAZ030-WIZ054-061-051930-
Clayton-Crawford-Grant-
131 PM CDT Sun May 5 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLAYTON...NORTHERN
GRANT AND SOUTHWESTERN CRAWFORD COUNTIES...

At 131 PM CDT, a strong thunderstorm was located over Prairie Du
Chien, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Prairie Du Chien, Fennimore, McGregor, Marquette, Bridgeport,
Wauzeka, Mount Ida, Mount Hope, Millville, Woodman, Wyalusing State
Park, Highway 61 And County T, Werley, County Roads K And T and Pikes
Peak State Park.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4297 9120 4306 9120 4311 9058 4294 9059
TIME...MOT...LOC 1831Z 268DEG 24KT 4302 9111

Lee

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:24 PM CDTSpecial Weather StatementARXBuffalo, Trempealeau66 min
May 5, 1:31 PM CDTSpecial Weather StatementARXGrant59 min
May 5, 2:34 PM CDTSpecial Weather StatementARXGrant56 min
May 5, 2:46 PM CDTSpecial Weather StatementARXLa Crosse59 min
May 5, 4:02 PM CDTSevere Thunderstorm WarningARXGrant31 min
May 5, 5:42 PM CDTSpecial Weather StatementARXCrawford63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.